Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Paducah, KY

April 29, 2017Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 29, 2017, 5:29 AM CDT for Gallatin County, Saline County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 5:29 AM CDT (10:29 UTC)
Expired
Apr 29, 2017, 9:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, Saline County, IL

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:40 AM CDTHEAVY RAIN 5.36Ridgway, ILTOTAL SINCE FRIDAY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.6
Supercell composite
26.5

Open this sounding in Storm Lab

The text

As transmitted.

187 
WGUS53 KPAH 291029
FFWPAH
ILC059-165-291400-
/O.NEW.KPAH.FF.W.0014.170429T1029Z-170429T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
529 AM CDT SAT APR 29 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Saline County in southern Illinois...
  Gallatin County in southern Illinois...

* Until 900 AM CDT

* At 525 AM CDT, thunderstorms with heavy rain were moving back into 
  the warned area. Flash flooding was reported in Harrisburg and 
  portions of Gallatin County overnight. As additional heavy rain 
  moves back into the area, renewed flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Harrisburg, Eldorado, Carrier Mills, Galatia, Ridgway, New Haven, 
  Raleigh, and Muddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3791 8811 3785 8806 3784 8803 3782 8804
      3783 8808 3782 8809 3780 8807 3781 8804
      3780 8803 3779 8803 3774 8806 3770 8813
      3766 8816 3758 8813 3757 8815 3760 8818
      3760 8871 3791 8871 3791 8814 3792 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 5:22 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 29, 5:22 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
522 AM CDT Sat Apr 29 2017

.UPDATE...
Issued at 522 AM CDT Sat Apr 29 2017

Updated forecast products and gridded forecast to reflect
expiration of Severe Thunderstorm Watch 172 at 5 am CDT.

KPAH radar wind profiles showing more unidirectional flow now from
surface and aloft. The 50kt 3-5kft MSL southwesterly winds air
also shrinking, suggesting a gradual weakening of the low level
jet nearing its climatological diurnal minimum. Winds aloft are
also weakening slightly, holding near the 50-60 knots in the
9-25kft MSL layer. Suspect this is an baroclinic and ageostrophic
response to the upper low in the Southwest U.S. digging and
building in the mid-upper level ridge from southeast to northwest
across the WFO PAH forecast area.

KPAH radar reflectivity also suggests that stronger updrafts are
moving into a more elevated area of the frontal zone, away from
the adjacent upshear zone of the surface-near surface frontal
boundary. This transitional change will limit severe potential,
but with a persistent moisture influx, this will still maintain a
flood potential through the morning, gradually diminishing from
east to west toward southeast Missouri and southwest Illinois.

Still have to work on timing of severe thunderstorm potential, but
anticipate it will be delayed until later Saturday night.

&&

.SHORT TERM...(Today through Monday night)
Issued at 358 AM CDT Sat Apr 29 2017

Flash Flood Watch, including the extension from the Friday
afternoon package into Southwest Indiana and the border counties
into Northwest Kentucky will remain in effect until Sunday
evening.

Unidirectional wind fields above 5kft MSL on the KPAH WSR-88D is
helping to main sufficient shear for updrafts above the elevated
warm front (now stalled frontal boundary). Below 5kft MSL, there
is sufficient directional shear, with W-SWly 50kt 850 mb winds
riding over the frontal zone. The combination is supporting linear
bands with updrafts sufficient to support hail as well as
excessive amounts of rain given the rich low level moisture
transport and training taking place along and just north of the
frontal boundary. With pristine (not polluted by convection)
moisture inflow under the EML south of the frontal boundary,
excessive rainfall amounts will continue through daybreak.

Should see some relaxation of inflow along the boundary as the low
level jet diminishes by mid-morning.

Utilized Weather Prediction Center (WPC) QPF (rainfall amount)
estimates for remainder of Flash Flood Watch period.

The vast majority of the highest QPF will be retracted back to
the Southeast Missouri Foothills this morning as upper low deepens
over the Four Corners area and sharpens the frontal zone in
Arkansas and Southern Missouri. As the upper low ejects out this
evening and overnight into Sunday morning, the boundary will lift,
but convective line segments will move likely regenerate into
Southeast Missouri, supporting additional strong to severe
thunderstorm activity. Given the slow eastward progression of this
system, excessive rainfall will still be a major concern and
threat.

By Sunday, the WFO PAH forecast area will be well into the warm
sector. There will be the potential of some pre-frontal convective
activity in the 15-21z (10 am - 4 pm) time frame on Sunday, which
may muddle severe potential across parts of West Kentucky.
However, given the wind fields expected across the cold front as
it moves slowly east through the daytime hours on Sunday, there
will still be the potential for damaging winds along the front and
possibly some embedded tornadoes along the frontal boundary.

Once the cold front moves through Sunday night, cooler and drier
air should dominate Monday through Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CDT Sat Apr 29 2017

The signal still remains consistent for a midweek system to
follow in behind the exiting closed low as it moves into the Great
Lakes and eastern Canada. The medium range guidance has been
suggesting a stronger shortwave will deepen in the northwest flow
and impacting the WFO PAH forecast area beginning late Tuesday and
persisting into Wednesday, before the trough axis moves through on
Thursday. Dry weather is then expected for the remainder of
extended forecast period as ridging builds into the area.

There still appears to be the potential for a band of southwest to
northeast oriented of heavy rainfall. The placement of this band
is still variable given the variability of medium range model
solutions, so will just highlight in the hazardous weather outlook
for now.

&&

.AVIATION...
Issued at 12454 am CDT Sat Apr 29 2017

The ESRL HRRR CAM guidance appears to be a good proxy for
convective activity through the forecast period. From forecast
issuance through at least 14z Saturday, added a periodic intrusion
into MVFR to brief IFR category for ceilings and visibilities due
to thunderstorms. Transitioned to VFR category for WFO PAH TAF
locations after 15z, as these locations move fully into the capped
warm sector.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...Smith
Hazardous weather outlook, Apr 29, 4:29 AM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.

It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.

Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.

Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.

Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.

Smith

In the hours before

Local storm report, Apr 29, 2:45 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
04/29/2017                   HENDERSON          KY   STORM CHASER

            7 INCHES OF FLOWING WATER ACROSS GREEN STREET. LOWER
            PROFILE VEHICLES STRUGGLING TO PASS.

&&

CTN
Local storm report, Apr 29, 3:30 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             EVANSVILLE              37.98N 87.54W
04/29/2017  M1.00 INCH       VANDERBURGH        IN   FIRE DEPT/RESCUE

            ON HIGHWAY 41 NORTH OF THE AIRPORT.

&&

CTN
Local storm report, Apr 29, 3:45 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             MCCUTCHANVILLE          38.06N 87.52W
04/29/2017  M1.25 INCH       VANDERBURGH        IN   BROADCAST MEDIA

&&

CTN
Local storm report, Apr 29, 4:23 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             MCCUTCHANVILLE          38.06N 87.52W
04/29/2017  E2.00 INCH       VANDERBURGH        IN   PUBLIC

            HAIL SIZE ESTIMATED FROM PHOTO

&&

MY
Local storm report, Apr 29, 5:13 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 N ENFIELD             38.12N 88.34W
04/29/2017                   WHITE              IL   TRAINED SPOTTER

            A SECTION OF HIGHWAY 45 WILL BE CLOSED DUE TO HIGH WATER
            OVER THE ROADWAY.

0510 AM     FLASH FLOOD      CARMI                   38.09N 88.17W
04/29/2017                   WHITE              IL   LAW ENFORCEMENT

            STEWART STREET IN THE CITY OF CARMI WILL BE CLOSED DUE TO
            HIGH WATER. SEVERAL OTHER STREETS WILL HAVE SIGNS PUT UP
            AS WATER RUNS OVER THE ROAD.

&&

DLL
Local storm report, Apr 29, 5:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
04/29/2017                   JACKSON            IL   BROADCAST MEDIA

            THE EAST BOUND LANE OF ROUTE 13 IS CLOSED AT WALL STREET
            DUE TO HIGH WATER.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:32 PM CDTSevere Thunderstorm WarningPAHWhite28 min
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHWhite26 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHGallatin, White26 min
Apr 28, 8:08 PM CDTTornado WarningPAHGallatin, White37 min
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Apr 28, 9:59 PM CDTSevere Thunderstorm WarningPAHAlexander, Union46 min
Apr 28, 10:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union45 min
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline, White43 min
Apr 28, 10:49 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson41 min
Apr 28, 11:27 PM CDTFlash Flood WarningPAHSaline6 hr
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson46 min
Apr 28, 11:57 PM CDTFlash Flood WarningPAHGallatin, Saline6 hr
Apr 29, 12:02 AM CDTFlash Flood WarningPAHWhite6 hr
Apr 29, 12:09 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHFranklin, Gallatin, Hamilton, Jackson, Saline, Union and 2 more6 hr
Apr 29, 3:08 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson6 hr
Apr 29, 8:43 AM CDTAreal Flood WarningPAHFranklin, Hamilton, Jackson, Perry, Saline, Williamson15 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGallatin, White6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHGallatin, Hardin21 days

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.